Alert archive / Massachusetts / Gale Warnings in 2026
Gale Warning 12, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this gale warning at Mar 17, 2026, 6:03 AM EDT. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2026, 6:03 AM EDT (10:03 UTC)
- Expired
- Mar 17, 2026, 8:00 AM EDT
- In force
- 117 min
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
330 WHUS71 KBOX 171003 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 603 AM EDT Tue Mar 17 2026 ANZ231>235-237-251-171200- /O.CAN.KBOX.SR.W.0003.000000T0000Z-260317T1200Z/ /O.NEW.KBOX.GL.W.0012.260317T1003Z-260317T1200Z/ Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- Massachusetts Bay and Ipswich Bay- 603 AM EDT Tue Mar 17 2026 ...GALE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...STORM WARNING IS CANCELLED... * WHAT...Southwest winds 25 to 30 kt with gusts up to 40 kt and seas 6 to 11 feet. * WHERE...Portions of Massachusetts coastal waters and Rhode Island coastal waters. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ ANZ250-254>256-171200- /O.CAN.KBOX.SR.W.0003.000000T0000Z-260317T1200Z/ /O.NEW.KBOX.GL.W.0012.260317T1003Z-260317T1200Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 603 AM EDT Tue Mar 17 2026 ...GALE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...STORM WARNING IS CANCELLED... * WHAT...Southwest winds 25 to 30 kt with gusts up to 40 kt and seas 10 to 15 feet. * WHERE...In Massachusetts coastal waters, Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary, Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm and Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket. In Rhode Island coastal waters, Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ ANZ230-171200- /O.NEW.KBOX.GL.W.0012.260317T1003Z-260317T1200Z/ Boston Harbor- 603 AM EDT Tue Mar 17 2026 ...GALE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Southwest winds 20 to 25 kt with gusts up to 30 kt and waves around 2 feet. * WHERE...Boston Harbor. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ ANZ236-171200- /O.NEW.KBOX.GL.W.0012.260317T1003Z-260317T1200Z/ Narragansett Bay- 603 AM EDT Tue Mar 17 2026 ...GALE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...West winds 20 to 25 kt with gusts up to 35 kt and waves 6 to 9 feet. * WHERE...Narragansett Bay. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this gale warning went out at Mar 17, 3:03 AM EDT, 3 hours earlier. Its key messages:
- Strong south winds continue into pre-dawn this morning, then shift to west. Sharply falling temperatures and blustery conditions expected today, with a few flurries possible in western higher terrain.
- Temperatures gradually moderate Thursday with near-normal temperatures continuing through the weekend. Trending unsettled late week through early next week.
Area forecast discussion, Mar 17, 3:03 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Boston/Norton MA
303 AM EDT Tue Mar 17 2026
.WHAT HAS CHANGED...
Cancelled the Flood Watch as the threat for additional heavy
rainfall has ended, although river flood warnings continue on
several rivers. High Wind Warnings and Wind Advisories still
continue, but these will likely be cancelled upon cold frontal
passage early Tuesday morning.
&&
.KEY MESSAGES...
- Strong south winds continue into pre-dawn this morning, then
shift to west. Sharply falling temperatures and blustery
conditions expected today, with a few flurries possible in
western higher terrain.
- Temperatures gradually moderate Thursday with near-normal
temperatures continuing through the weekend. Trending
unsettled late week through early next week.
&&
.DISCUSSION...
Key Message 1...Strong south winds continue into pre-dawn this
morning, then shift to west. Sharply falling temperatures and
blustery conditions expected today, with a few flurries possible in
western higher terrain.
Strong winds still continue across much of Southern New England.
These strong wind are occurring from the prevailing synoptic
southerly winds (as of about 2 AM, Boston Logan's TDWR was sampling
southerly winds of 73 kt at 925 mb), but also from a potent cold
front which has had a history of SWly wind gusts in the 45-55 mph
range (and even stronger in portions of NY). This cold front is
expected to race eastward and reach the east coast by around 4 AM.
This front will end the risk for strong southerly winds as it
passes; will leave the wind headlines going with the morning
forecast package, but then look to cancel shortly after its passage.
Tuesday morning commuters should continue to be mindful of downed
trees or powerlines that may have fallen on the roads overnight.
Once the cold front clears, it will also usher in sharply falling
temperatures and SWly wind gusts in the 25-40 mph range, with the
gusts easing late in the day. Expected gusts are probably not strong
enough to warrant continuing the wind advisories into the Tuesday
daytime period, although with wettened ground, it's possible that
trees with weakened root systems could be downed in sporadic
coverage. Today should feature more variable amounts of
stratocumulus cloud cover, greater west and only a few clouds east.
There could be some passing flurries or sprinkles underneath the
more extensive stratocu in the western part of the forecast area,
given the cold advection and good transport of Great Lakes-enhanced
moisture. Highs for the day will take place right at the time of
frontal passage, then falling through the 30s to low 40s as 925 mb
temps crash to around the -5 to -9C range, unseasonably cold for mid-
March. Wind chills around the mid teens to mid 20s above zero in the
interior higher terrain.
Rather chilly night tonight as winds ease and skies go clear,
supporting lows in the mid teens to lower 20s.
KEY MESSAGE 2...Temperatures gradually moderate Thursday with near-
normal temperatures continuing through the weekend. Trending
unsettled late week through early next week.
Surface high pressure remains over the region Thursday maintaining
mainly dry conditions. 925/850mb temperatures rise several degrees
from Wednesday with southerly return flow which will start the trend
of moderating temperatures. Expect highs closer to normal in the low
to mid 40s.
A weak wave moves through Thursday night into early Friday. Moisture
appears limited with weak lift present, so at most this will support
a few rain/snow showers overnight. Conditions will be mainly dry for
the remainder of Friday with further warming in temperatures. Highs
likely rise in the upper 40s to potentially low 50s.
Pattern trends unsettled into the weekend with a series of shortwave
troughs moving through the flow aloft into southern New England.
Leading to periodic showers. Timing is uncertain still, but expect
to see a few rounds of scattered showers over the course of the
weekend. Lingering boundary will keep the temperatures a little
uncertain Sat/Sun with highs dependent on what side (north/south) of
the boundary the area is on. Saturday is more likely to be on the
cooler side with temperatures close to normal. WAA/SW flow ahead of
the next system should help bring milder temperatures. The wave that
moves through later Sunday has better forcing/moisture with it,
resulting in more steady precipitation ahead of the approaching cold
front.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06Z TAF Update:
Through 12z Tuesday: High confidence.
Mix of MVFR-LIFR conditions initially due to stratus and rain
with fog, with southerly winds gusting to 25-35 kt. A very
strong cold front will be racing east across the TAFs starting
around 06z for BDL and continuing eastward toward 07/08z for
BOS and the Cape airports. This will bring a period of brief
downpours, MVFR-IFR visby but also an abrupt windshift to SW
with gusts in the 45-50 kt range. Used TEMPOs to message this in
TAFs.
Passage of the front should bring cloud bases gradually lifting
to IFR-MVFR-periods VFR; along with WSW winds 15-18 kt gusts
25-35 kt.
Today: High confidence.
Largely VFR, though some MVFR ceilings to go along with SCT
flurries/sprinkles around the Berkshires. WSW/W winds remain
gusty at around 25-35 kt, perhaps near 40 kt at ORH. Gust speeds
should begin to decrease late.
Tonight: High confidence.
VFR. W/WNW winds around 10-13 kt with occasional gusts to 25 kt
early, then easing to around 5-10 kt by daybreak.
Wednesday: High confidence.
VFR. W winds 5-10 kt decrease and shift to S at similar speeds.
KBOS Terminal...Moderate confidence. MVFR with S winds 20 kt
with gusts to 35 kt. Cold front moving in around 07-08z likely
to bring a period of brief downpours and gusty windshift to SW
around 40 kt. Gradual improvement to VFR after 08z Tue with SW
gusts around 30-35 kt thru Tue.
KBDL Terminal...Moderate confidence. Cold front moving in 05-06z
to bring MVFR-IFR visby downpours with a gusty windshift to SW
around 40-50 kt. Gradual improvement to VFR after 07z Tue with
SW gusts around 25-30 kt thru Tue. Occasional flurries possible
Tue.
Outlook /Wednesday through Saturday/...
Wednesday through Thursday Night: VFR.
Friday: VFR. Slight chance RA.
Friday Night through Saturday: Breezy. Chance RA, chance SN.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Storm warnings still continue in effect on all waters, although
those will be downshifted to Gale Warnings upon passage of a
cold front early this morning. SW/WSW winds will remain in the
35 kt range through today, easing tonight. Expect continued
rough seas today although wave heights will begin a slow
decreasing trend which lasts thru Wed. SCAs likely to be needed
tonight and into Wed as seas remain elevated.
Outlook /Wednesday through Saturday/...
Wednesday: Winds less than 25 kt. Areas of rough seas.
Wednesday Night: Winds less than 25 kt. Seas up to 5 ft.
Thursday through Friday: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Friday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain.
Saturday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 8 AM EDT this morning for CTZ002>004.
MA...Wind Advisory until 8 AM EDT this morning for MAZ002>004-
008>012-026.
High Wind Warning until 6 AM EDT early this morning for
MAZ005>007-013>024.
RI...High Wind Warning until 6 AM EDT early this morning for
RIZ001>008.
MARINE...Storm Warning until 5 AM EDT early this morning for ANZ230-236.
Storm Warning until 8 AM EDT this morning for ANZ231>235-237-
250-251-254>256.
&&
DISCUSSION...Loconto/Mensch
AVIATION...Loconto/Mensch
MARINE...Loconto/MenschIn the hours before
Local storm report, Mar 17, 2:28 AM EDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
228 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM Non-Tstm Wnd Gst Willimantic AP 41.75N 72.18W
03/17/2026 M60 MPH Windham CT ASOS
Peak gust 60 mph / 52 kt.
&&
ALLocal storm report, Mar 17, 2:29 AM EDT, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
229 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM Non-Tstm Wnd Gst Bradley AP 41.94N 72.68W
03/17/2026 E58 MPH Hartford CT ASOS
Peak gust 58 mph / 50 kt.
&&
ALLocal storm report, Mar 17, 3:07 AM EDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
307 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM Non-Tstm Wnd Gst Taunton AP 41.88N 71.02W
03/17/2026 M61 MPH Bristol MA ASOS
Peak gust 61 mph / 53 kt.
&&
ALLocal storm report, Mar 17, 3:32 AM EDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
332 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Non-Tstm Wnd Dmg 1 NE Hyannis 41.66N 70.28W
03/16/2026 Barnstable MA Law Enforcement
tree down blocking kings way. relayed by
amateur radio.
&&
ALLocal storm report, Mar 17, 3:33 AM EDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
333 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM Non-Tstm Wnd Dmg 1 NNE Hanson 42.07N 70.84W
03/16/2026 Plymouth MA Fire Dept/Rescue
tree and powerlines downed near pearl st in
hanson. relayed by amateur radio.
&&
ALLocal storm report, Mar 17, 3:43 AM EDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
343 AM EDT Tue Mar 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM Non-Tstm Wnd Dmg 2 WNW West Warwick 41.71N 71.55W
03/17/2026 Kent RI Law Enforcement
High tension powerlines downed on cars on
Gervais St. Relayed by amateur radio.
&&
ALThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 12:46 PM EDT | Gale Warning | BOX | 3 hr | |
| Mar 17, 12:46 PM EDT | Small Craft Advisory | BOX | 29 hr |
Nearby
Gale Warnings in Massachusetts, 2026Every gale warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.